Alert archive / Indiana / Flash Flood Warnings in 2006

Flash Flood Warning 14, NWS Indianapolis, IN

July 12, 2006Clinton County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 12, 2006, 10:41 PM EDT for Clinton County, Indiana. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2006, 10:41 PM EDT (02:41 UTC)
Expired
Jul 13, 2006, 12:45 AM EDT
In force
2 hr
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Clinton County, IN

The radar

The Indianapolis radar (KIND), 65 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 11:37 PM EDTFLASH FLOODFrankfort, INWATER OVER STATE ROADS 28 AND 75.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 130241
FFWIND
INC023-130445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1041 PM EDT WED JUL 12 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLINTON COUNTY IN CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF FRANKFORT...

* UNTIL 1245 AM EDT

* AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MULBERRY
  AND MICHIGANTOWN

DOPPLER RADAR ESTIMATES THAT UP TO THREE INCHES OF RAIN HAS FALLEN 
IN THE LAST HOUR...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES 
ARE POSSIBLE IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4019 8670 4018 8637 4021 8626 4037 8625
      4039 8647 4037 8669

$$

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 9:00 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 12, 9:00 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
900 PM EDT WED JUL 12 2006

.AVIATION...
STATIONARY FRONT OVR NRN INDIANA WL SAG SWARD TONIGHT AS AN AREA
OF WEAK LOW PRES OVR WRN IL MOVES E ALONG THE FRONT. MOIST AIRMASS
IN PLACE ALONG WITH PLENTY OF MVFR CIGS. ATTM PCPN IS COVERING MOST
OF WEST AND CENTRAL INDIANA SO WELL HAVE SHOWERS AND EMBEDDED
THUNDERSTORMS IN THE FORECAST UNTIL MIDNIGHT.

MID LVL DRYING...HIGH DEWPOINTS...LGT WINDS AND A WET GROUND SETTING
THE STAGE FOR FG TONIGHT. HAVE INTRODUCED LIFR CONDITIONS BETWEEN
9Z-12Z FOR VSBYS AND CIGS AT ALL SITES.

&&

.DISCUSSION...

PROBLEM OF DAY IS PRECIP CHANCES INTO WEEKEND.

FRONT HAS STAGGERED INTO AREA AND IS SLOWLY MOVING SOUTH. MOST
PRECIP SOUTH OF BOUNDARY...BUT NOT ALL IS. STILL TROUGHY ALOFT. I
CAN CERTAINLY SEE HIGH CHC POPS...WHICH IS WHAT MOST MODELS GIVE.

THURSDAY MODELS CONCUR ABOUT FRONT BEING SOUTH OF AREA AND WEATHER
STAYING RELATIVELY DRY INTO FRIDAY. QUESTION IS WHAT RELATIVELY DRY
REALLY MEANS. I AM LEANING TOWARD DRIER MET BECAUSE GFS SEEMS
AFFECTED BY CONVECTIVE FEEDBACK...AS HAS OFTEN HAPPENED LATELY. WILL
SHADE A LITTLE UP FROM MET FOR CONSENSUS. PRATICALLY THIS
MEANS I WILL GO SLGT CHC FRIDAY IN MANY PLACES MET WOULD HAVE DRY.

TEMPERATURES NEXT FEW NIGHTS LOOK GOOD FROM CONTINUITY. NOT SO SURE
ABOUT DAYS. GUIDANCE RECOVERS RAPIDLY FOR GROUND BEING SO WET. I AM
GOING TO GO A DEGREE OR TWO BELOW THE MILD FWC THURSDAY AND FRIDAY.

IND WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...KWIATKOWSKI/PUMA
AVIATION...SMITH
Hazardous weather outlook, Jul 12, 7:16 PM EDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
716 PM EDT WED JUL 12 2006

INZ021-028>031-035>049-051>057-060>065-067>072-132000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
616 PM CDT WED JUL 12 2006 /716 PM EDT WED JUL 12 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE LIKELY THIS EVENING ACROSS MOST OF CENTRAL
INDIANA. SEVERE WEATHER IS NOT EXPECTED...BUT THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS. THIS VERY HEAVY RAINFALL
WILL PRODUCE LOCALIZED FLOODING OF LOW LYING AND POORLY DRAINED
AREAS. THUNDERSTORMS WILL BECOME LESS NUMEROUS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER MOST OF CENTRAL
INDIANA FROM THURSDAY THROUGH TUESDAY...BUT PLACES NORTH OF
INTERSTATE 70 MAY GET A BREAK FROM STORMS THURSDAY OR THURSDAY
NIGHT. ANY STORMS ARE NOT CURRENTLY EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON
JK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:39 AM EDTFlash Flood WarningINDCarroll, Clinton6 hr
Jul 13, 12:54 AM EDTDense Fog AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more2 hr
Jul 13, 3:00 AM EDTDense Fog AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more7 hr

Nearby

Flash Flood Warnings in Indiana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.